Nevada, 2011

Damaging Wind in Nevada, September 30, 2011

September 30, 2011 · NWS VEF · 1 event in 1 county or zone

Leftover monsoon moisture fueled a few thunderstorms over the Mojave Desert. One storm produced a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Leftover monsoon moisture fueled a few thunderstorms over the Mojave Desert. One storm produced a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 30, 2:00 PM PST, 0 minutes earlier.

Area forecast discussion, Sep 30, 2:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI SEP 30 2011

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
SATURDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS
THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN A FEW DEGREES ABOVE
NORMAL THROUGH THE WEEKEND. A SIGNIFICANT CHANGE IN THE WEATHER
PATTERN WILL OCCUR NEXT WEEK USHERING IN COOLER TEMPERATURES...
STRONGER WINDS AND A CHANCE OF RAIN AND EVEN SNOW TO THE MOUNTAINS.
&&

.SHORT TERM...WEAK DISTURBANCE MOVING NORTHWARD ACROSS THE SOUTHERN
AREAS OF THE CWA IS STARTING TO KICK OFF A FEW THUNDERSTORMS OVER
CLARK AND LINCOLN COUNTIES WITH THE GREATEST CONCENTRATION OVER
CENTRAL AND NORTHERN MOHAVE COUNTY. EXPECT THUNDERSTORMS TO CONTINUE
TO INCREASE THIS AFTERNOON AND MOVE NORTH. THESE STORMS HAVE BEEN
PRODUCING SOME RAIN...BUT WINDS ARE STILL THE MAIN CONCERN. NOT
REALLY SEEING MUCH IN SAN BERNARDINO COUNTY AND ALONG THE COLORADO
RIVER VALLEY AS THE ATMOSPHERE LOOKS TO STABLE AT THIS TIME. WILL
LOWER POPS ALONG THESE AREA AND KEEP ISOLATED TO SCATTERED OVER
MOHAVE...CLARK AND LINCOLN COUNTIES. THERE HAVE ALSO BEE A FEW
LIGHTNING STRIKES OVER THE SIERRA THIS AFTERNOON ASSOCIATED WITH A
WEAK DISTURBANCE MOVING THROUGH CENTRAL CALIFORNIA. NAM IS
INDICATING SEVERAL WEAK DISTURBANCES MOVING INTO THE CWA OVER THE
NEXT 24 HOURS AND WITH THE MOISTURE IN PLACE WE SHOULD SEE ISOLATED
TO SCATTERED STORMS OVER MUCH OF EASTERN HALF OF THE CWA. SOME
MOISTURE FROM FORMER HURRICANE HILARY MAY ALSO GET CAUGHT INTO THE
FLOW AND HELP TO ENHANCE STORM COVERAGE...ALTHOUGH IT DOES NOT LOOK
LIKE A SIGNIFICANT AMOUNT AT THIS TIME. NOT MUCH CHANGE ON SUNDAY AS
MOISTURE LOOKS TO REMAIN IN PLACE AND KEPT THE HIGHEST CONCENTRATION
OVER THE EASTERN HALF OF THE CWA. A TROUGH APPROACHING THE COAST
EARLY NEXT WEEK WILL BRING A DRIER SOUTHWEST FLOW WHICH WILL HELP
PUSH THE MOISTURE EAST.

.LONG TERM...TUESDAY THROUGH FRIDAY...STILL LOOKING AT TWO SYSTEMS
TO MOVE THROUGH DURING THE EXTENDED PERIOD. UNTIL THE 12Z ECMWF CAME
IN LATE DURING THE FORECAST FORMULATING PROCESS...THERE WAS GOOD
AGREEMENT ON THE OVERALL PATTERN EVOLUTION. FOR NOW WILL NOT GIVE
MUCH WEIGHT TO THE LATEST OPERATIONAL ECMWF DUE TO ITS RADICAL
CHANGE ON THE SECOND SYSTEM.

TUESDAY WILL SEE A DEEPENING TROUGH OFF THE COAST WITH A SHORTWAVE
EJECTING OUT FROM IT THAT WILL PASS THROUGH ON TUESDAY. THE DAY
BEFORE WE WILL HAVE HAD SOME DRYING OUT IN SOUTHWEST FLOW...HOWEVER
THERE SHOULD BE ENOUGH MOISTURE BROUGHT IN WITH THE WAVE TO WARRANT
KEEPING IN THE CHANCE FOR THUNDER AND SHOWERS IN MOHAVE COUNTY
TUESDAY AFTERNOON AND EVENING.

MEANWHILE THE MAJOR TROUGH OFF SHORE WILL CONTINUE TO DEEPEN AND
ADVANCE TOWARDS OUR AREA. MODELS HAVE TRENDED TO MOVE THIS SYSTEM
FURTHER NORTH AND DELAY ITS ARRIVAL. BY WEDNESDAY AFTERNOON
THE SIERRA AND HIGHER ELEVATIONS IN THE NORTHWEST WILL BE HAVING
PRECIPITATION OVER THEM. WINDS WILL BE A CONCERN WITH THIS SYSTEM
LATE WEDNESDAY AFTERNOON AND INTO THURSDAY MORNING. PROGS ARE
DEPICTING A 120-140 KNOT JET ROUNDING THE TROUGH BOTTOM THEN. IF
THIS CONTINUES IT LIKELY WIND WARNINGS OR ADVISORIES WILL BE NEED IN
SAN BERNARDINO AND INYO COUNTIES AND POSSIBLY IN CLARK. AS NOTED
PREVIOUSLY BLOWING DUST WILL LIKELY BE A HAZARD IN THE STRONGEST
WIND AREAS WHICH IS IN THE GRIDS FOR WEDNESDAY / EARLY THURSDAY FOR
WESTERN SAN BERNARDINO COUNTY. THE TROUGH AXIS WILL COME THROUGH ON
THURSDAY AND HAVE THE PRECIPITATION MOVE WITH THE AXIS. THIS WILL
HAVE THE BEST CHANCES EARLY THURSDAY FOR OUR WESTERN AREAS AND THEN
SHIFT TO THE EASTERN ZONES THURSDAY AFTERNOON AND EVENING. FOR NOW
THE SYSTEM IS PROGGED ON A MORE NORTHERLY COURSE THAN PREVIOUSLY
EXPECTED AND HENCE THE BEST CHANCE FOR PRECIPITATION WILL BE IN THE
NORTH...ALTHOUGH THE ENTIRE AREA WILL HAVE SHOT AT GETTING SOMETHING
THURSDAY. SINCE THIS SYSTEM WILL MOVE IN FROM THE NORTHWEST MOISTURE
MAY BE LIMITED WITH THIS SYSTEM...SO EXPECT RAIN AND SNOW TOTALS TO
BE LOW. WE SHOULD SEE QUICK CLEARING ON FRIDAY AS THE TROUGH EXITS
AND A COOL DOWN IN ITS WAKE.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR MORE
THUNDERSTORMS TO FORM IN THE VALLEY THIS EVENING...BUT NOT A HIGH
ENOUGH PROBABILITY TO INCLUDE IN THE TAF. CEILINGS SHOULD RUN IN THE
11K-15K RANGE THROUGH SATURDAY AFTERNOON. SATURDAY WILL ALSO SEE
ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON. THE BEST CHANCES
FOR THUNDERSTORMS IN THE AREA WILL BE OVER THE SPRING MOUNTAINS AND
EAST OF THE LAS VEGAS VALLEY. WINDS WILL BE LIGHT THROUGH SATURDAY
LATE MORNING BEFORE BECOMING 10-15 KNOTS SATURDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...OUTSIDE OF THE OWENS VALLEY LIGHT WINDS ARA EXPECTED
OVER THE AREA. THE OWENS VALLEY WILL SEE GUSTS TO 30 KNOTS THROUGH
THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE
THROUGH MID EVENING IN MOST ALL AREAS. NEAR THESE STORMS AND AROUND
VIRGA STRONG WIND GUSTS OR SQUALLS TO ABOUT 50 KNOTS ARE POSSIBLE.
SATURDAY WILL SEE THE AREA CLOUD UP WITH BASES AROUND 10-12K FEET.
THUNDERSTORM ACTIVITY WILL ALSO INCREASE THROUGH THE DAY WITH THE
STORMS STARTING FIRST OVER HIGHER ELEVATIONS IN THE AREAS SOUTH OF
I-15 AND THE SIERRA BEFORE BECOMING MORE WIDE SPREAD IN THE
AFTERNOON HOURS...WITH THE GREATEST LIKELIHOOD IN AREAS SOUTH OF
I-15 AND IN THE SIERRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 30, 3:42 AM PST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 AM PDT FRI SEP 30 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-010600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
442 AM PDT FRI SEP 30 2011 /442 AM MST FRI SEP 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE FROM THE SOUTHEAST AS HIGH PRESSURE MOVES
EAST OF THE AREA. ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER
THE MOUNTAINS AND THE SOUTHERN PART OF THE FORECAST AREA. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AIR MASS WILL BECOME A LITTLE MORE MOIST AND UNSTABLE SATURDAY
LEADING TO A BETTER CHANCE OF THUNDERSTORMS ACROSS THE REGION. THE
BEST CHANCE OF STORMS WILL BE OVER THE MOUNTAINS AND MOHAVE
COUNTY. THE WESTERN PORTION OF THE AREA WILL SEE SOME DRYING
SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM APPROACHES THE PACIFIC
NORTHWEST COAST. THIS LOW PRESSURE SYSTEM WILL MOVE INLAND TUESDAY
BRINGING A SLIGHT CHANCE OF THUNDERSTORMS BACK INTO THE SIERRA
WITH LOCALLY BREEZY CONDITIONS DEVELOPING. A STRONG STORM SYSTEM
WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY RESULTING IN WINDY
AND COOLER CONDITIONS WITH A GOOD CHANCE OF SHOWERS BY THURSDAY.
SNOW WILL EVEN BE POSSIBLE ABOVE ABOUT 6000 FEET BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 160 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
September 30, 2:00 PM PST
Where
Nye County, 10.16 mi SSE of (Ucc)yucca Flats
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.857, -115.956

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339627.